Alert archive / Florida / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 66, NWS Melbourne, FL

June 16, 2005Seminole County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 16, 2005, 4:05 PM EDT for Seminole County, Florida. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2005, 4:05 PM EDT (20:05 UTC)
Expired
Jun 16, 2005, 5:00 PM EDT
In force
55 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Seminole County, FL

The radar

The Melbourne radar (KMLB), 90 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 4:52 PM EDTHAIL 0.5Lake Mary, FLPEA TO DIME SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 8.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2005-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 877 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2005-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
877 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1017 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 162005
SVRMLB
FLC117-162100-
/O.NEW.KMLB.SV.W.0066.050616T2005Z-050616T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
405 PM EDT THU JUN 16 2005

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SEMINOLE COUNTY IN EAST CENTRAL FLORIDA
  THIS INCLUDES THE CITIES OF...SANFORD...OVIEDO...LAKE MARY...LAKE
  JESSUP...GENEVA

* UNTIL 500 PM EDT

* AT 403 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR SANFORD...AND
  MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MIDWAY BY 410 PM EDT
  LAKE JESSUP BY 420 PM EDT
  GENEVA AND OVIEDO BY 445 PM EDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

LAT...LON 2878 8117 2881 8110 2863 8103 2863 8117
      2866 8124 2877 8137 2880 8137 2884 8134
      2884 8127

$$
2 follow-up statements
000 
WWUS52 KMLB 162023
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
423 PM EDT THU JUN 16 2005

FLC117-162100-
/O.CON.KMLB.SV.W.0066.000000T0000Z-050616T2100Z/
SEMINOLE FL-
423 PM EDT THU JUN 16 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM EDT FOR
SEMINOLE COUNTY...

AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR LAKE
MARY...MOVING SOUTHEAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LONGWOOD BY 430 PM EDT
  ALTAMONTE SPRINGS AND LAKE JESSUP BY 440 PM EDT
  CASSELBERRY BY 445 PM EDT
  WINTER SPRINGS BY 450 PM EDT
  7 MILES WEST OF OVIEDO BY 500 PM EDT

LAT...LON 2878 8117 2881 8110 2863 8103 2862 8123
      2866 8143 2877 8143 2880 8137 2884 8134
      2884 8127

$$
000 
WWUS52 KMLB 162057
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
457 PM EDT THU JUN 16 2005

FLC117-162107-
/O.EXP.KMLB.SV.W.0066.000000T0000Z-050616T2100Z/
SEMINOLE FL-
457 PM EDT THU JUN 16 2005

...THE SEVERE THUNDERSTORM WARNING FOR SEMINOLE COUNTY EXPIRES AT 500
PM EDT...

AT 457 PM EDT NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER CAPABLE OF PRODUCING DAMAGING WINDS OR LARGE HAIL. AS A
RESULT...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

HOWEVER...RADAR INDICATED THAT HEAVY RAIN...GUSTY WINDS AND SMALL 
HAIL WERE STILL POSSIBLE FROM THE THUNDERSTORM. STAY TUNED TO NOAA 
WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER 
INFORMATION.

LAT...LON 2878 8117 2881 8110 2863 8103 2862 8123
      2866 8143 2877 8143 2880 8137 2884 8134
      2884 8127

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:10 PM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 16, 2:10 PM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
210 PM EDT THU JUN 16 2005

.DISCUSSION...SCATTERED CONVECTION ACROSS NORTHERNMOST CWA AT 18Z
FORCED BY WEAK VORT AXIS WILL CONTINUE TO DROP SE WITH ADDITIONAL
DEVELOPMENT AHEAD OF CURRENT STORMS. SEA BREEZE APPEARS TO BE PINNED
TO IMMEDIATE COAST SOUTH OF MLB...WITH LITTLE EVIDENCE OF SEA BREEZE
FARTHER NORTH. GRADIENT SW FLOW...SE MOVING CELLS AND ASSOCIATED
OUTFLOWS...WILL PROVIDE ADDITIONAL LIFT UPON CONVERGENCE WITH SE
FLOW ALONG IMMEDIATE COAST LATER THIS AFTERNOON. EXPECT ADDITIONAL
STORM DEVELOPMENT ACROSS CENTRAL/SOUTHERN COASTAL AREAS BY
20Z...WITH REMNANT ACTIVITY LASTING INTO THE EARLY EVENING. EXPECTED
STRONG CONVERGENCE/LIFT ALONG THE COAST MAY SPAWN ISOLATED STRONG /
MARGINAL SEVERE STORMS...WITH MAIN THREATS BEING DOWNBURST WINDS AND
FREQUENT/EXCESSIVE LIGHTNING.

FRI-SUN...WEAKENING UPPER LEVEL TROUGH MOVING DOWN THE SOUTHEAST
STATES WILL KEEP PULLING GULF MOISTURE ACROSS THE PENINSULA.
DISSIPATING SURFACE TROUGH DROPPING SLOWLY DOWN THE SOUTHEAST WILL
MAINTAIN SOUTHWEST TO WEST FLOW RESULTING IN WARM/HOT TEMPS...LOWER
90S ALONG THE COAST AND LOW/MID 90S INLAND. FLOW NOT STRONG ENOUGH
TO NEGATE SEA BREEZE FORMATION BUT SHOULD LIMIT SEA BREEZES TO THE
COASTAL HALF OF THE FORECAST AREA. PREFER MAV/GFS POPS WHICH SHOW
MORE OF A DIURNAL PATTERN THAN THE MET/NAM POPS WHICH SHOW LITTLE
DIURNAL VARIATION. AFTERNOON AND EVENING LIGHTNING STORMS ALONG THE
COAST WITH POTENTIAL FOR FREQUENT TO EXCESSIVE LIGHTNING...GUSTY
WINDS AND LOCALLY HEAVY RAIN AS THE STORMS THAT FORMED OVERLAND
DRIFT BACK TOWARD THE COAST AND INTERACT WITH SEA BREEZES...MOISTURE
AND DENSITY DIFFERENCES ALONG THE LAND/MARINE INTERFACE. COULD BE
BUSY AFTERNOON/EVENINGS FOR THE SHORT TERM FORECASTERS AND/OR RADAR
OPERATORS.

MON-THU...MODELS SHOW TROUGHING PATTERN OVER THE AREA MON/TUE GIVING
WAY TO RIDGE BUILDING EAST-WEST ACROSS THE PENINSULA WED/THU.
ALOFT...FLOW VEERING TO THE NORTHWEST WILL PULL DRIER MID LEVEL AIR
ACROSS THE SOUTHEAST AND FLORIDA EFFECTIVELY CAPPING OFF THE LOWER
LEVELS FROM THE MID/UPPER LEVELS WITH MOST OF THE MOISTURE STAYING
BELOW 5000 FEET. EXPECT LOW TOP PRECIPITATION WITH LIMITED VERTICAL
DEVELOPMENT DUE TO CAP ABOVE. GFS/MEX HAS BACKED OFF FROM ITS
PREVIOUS/WED 30S/40S TO TODAYS/THU 10S/20S ON ITS RAIN CHANCE
FORECAST OVER THE INTERIOR AND BREVARD NORTH. NOT AS BIG A DROP FROM
INDIAN RIVER COUNTY SOUTH WHICH SEEMS REASONABLE DUE TO DEEPER
MOISTURE FIELD AS UPPER RIDGE SHIFTS SLIGHTLY EAST ALLOWING START OF
MID LEVEL MOISTURE RETURN FLOW. RIDGE AXIS OVER THE SOUTHERN
PENINSULA WILL ALLOW FOR BETTER SEA BREEZE FORMATION/INLAND PUSH
DURING THE AFTERNOON. NOT GOING TO JUMP ON THIS BIG OF A RAIN CHANCE
CHANGE TODAY BUT IF TONIGHTS GFS/MEX RAIN CHANCES SHOW THE SAME
TREND WILL NEED TO MAKE ADJUSTMENTS ON TOMORROWS PACKAGE/S FOR NEXT
WEEK. NOT MAKING SIGNIFICANT CHANGES TO CURRENT DAYS 4-7 FORECAST
BUT RATHER CONCENTRATE ON FRI-SUN/WEEKEND WEATHER.

&&

.MARINE...MODERATE SOUTHWEST OFFSHORE FLOW BACKS TO SOUTHEAST
ONSHORE BY TUE AS SURFACE RIDGE AXIS MOVES SLOWLY NORTHWARD ACROSS
THE PENINSULA. SEAS 3 TO 4 FOOT MAX. LARGE SCALE STEERING FLOW WILL
FORCE WEATHER WEST TO EAST LATE AFTERNOON EVENING.

&&

.AVIATION...IFR CONDX IN STORMS ACROSS THE INLAND AND KDAB TAF SITES
THROUGH LATE AFTERNOON...WITH GREATER CONCENTRATION OF IFR CONDX AND
STRONG CONVECTIVE WIND GUSTS KMLB/KVRB MID-LATE AFTERNOON AS SE
MOVING CELLS INTERACT WITH EAST COAST SEA BREEZE. ALL ACTIVITY
ENDING BY EARLY EVENING. MVFR / LOCAL IFR FOG AND LOW CEILINGS
POSSIBLE EARLY FRI...ESPECIALLY KMLB/KVRB WHERE HEAVIER RAINFALL
TOTALS EXPECTED THOUGH THIS EVENING. LIGHT SW FLOW WILL REVERT TO
ONSHORE SEA BREEZE FROM SOUTH TO NORTH ALONG THE COAST BEGINNING
EARLY FRIDAY AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  75  93  72  91 /  20  30  20  40
MCO  74  94  75  92 /  10  20  20  30
MLB  73  93  73  90 /  20  30  20  40
VRB  74  92  74  90 /  20  30  20  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...SPRATT
LONG TERM....WIMMER
Hazardous weather outlook, Jun 16, 6:17 AM EDT, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
617 AM EDT THU JUN 16 2005

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
162000-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
617 AM EDT THU JUN 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT:

...THUNDERSTORM IMPACT...
AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH STRONG HEATING AND
SUFFICIENT MOISTURE TO SPARK SCATTERED LIGHTNING STORMS TODAY.
STORM MOVEMENT WILL BE TOWARD THE EAST OR SOUTHEAST AT 10 TO 15
MPH. AS STORMS OVER INTERIOR CENTRAL FLORIDA COLLIDE WITH THE SEA
BREEZE BOUNDARY THIS AFTERNOON...COVERAGE AND INTENSITY WILL
INCREASE. FREQUENT TO EXCESSIVE LIGHTNING STRIKES...STRONG
DOWNBURST WIND GUSTS AND AN ISOLATED TORNADO ARE POSSIBLE
ESPECIALLY NEAR THE EAST COAST...INCLUDING VOLUSIA...BREVARD...
INDIAN RIVER...ST LUCIE AND MARTIN COUNTIES.

LIGHTNING IS THE NUMBER ONE KILLER FROM SUMMER THUNDERSTORMS. SEEK
SHELTER IN AN ENCLOSED STURDY BUILDING IF THREATENING WEATHER
APPROACHES.

...FLOOD IMPACT...
A SLIGHTLY FASTER STEERING FLOW AND LESS AVAILABLE MOISTURE
COMPARED TO YESTERDAY WILL LIMIT THE AMOUNT OF RAINFALL AND
FLOODING POTENTIAL OVER INTERIOR COUNTIES. HOWEVER...LOCALLY VERY
HEAVY RAINFALL CAN BE EXPECTED ALONG PORTIONS OF THE EAST COAST
LATE THIS AFTERNOON WHERE ONE TO TWO INCHES ARE POSSIBLE. SUCH
HEAVY DOWNPOURS ON ALREADY SATURATED SOILS WILL AGGRAVATE ANY
ONGOING STANDING WATER PROBLEMS...OR ALLOW FLOODING TO QUICKLY
REDEVELOP. VOLUSIA AND BREVARD COUNTIES ARE MOST SUSCEPTIBLE TO
FLOODING DUE TO RECENT HEAVY RAINS.

...MARINE THUNDERSTORM GUST IMPACT...
BOATERS ARE ADVISED THAT STORMS WILL BE MOVING OFF THE EAST COAST
AND ACROSS THE INTRACOASTAL AND NEAR SHORE ATLANTIC WATERS.
FREQUENT TO EXCESSIVE LIGHTNING STRIKES AND WIND GUSTS IN EXCESS
OF 35 KNOTS ARE POSSIBLE IN A FEW STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY:
STORM COVERAGE WILL BE REDUCED FRIDAY BUT INCREASE SATURDAY AHEAD
OF AN APPROACHING UPPER DISTURBANCE. THE MODEL TREND IS TO BRING
IN DRIER AIR EARLY NEXT WEEK...WITH DEEP MOISTURE STAYING SOUTH
AND EAST OF THE AREA.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

KELLY

In the hours before

Special weather statement, Jun 16, 2:53 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
253 PM EDT THU JUN 16 2005

FLZ141-162000-
COASTAL VOLUSIA COUNTY-
257 PM EDT THU JUN 16 2005

...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS UP TO 40 MPH OVER
NORTHEASTERN VOLUSIA COUNTY...

AT 255 PM EDT...WEATHER RADAR REPORTED A STRONG THUNDERSTORM ALONG
THE COAST BETWEEN FLAGLER BEACH AND ORMOND BY THE SEA. THE STORM WAS
MOVING SOUTH AT 15 MPH TOWARD ORMOND BEACH AND DAYTONA BEACH.

A WEATHER SPOTTER REPORTED WIND GUSTS BETWEEN 35 AND 40 MPH BETWEEN
FLAGLER BEACH AND ORMOND BY THE SEA. THE WIND WAS PRODUCING SMALL
AIRBORNE DEBRIS AND DANGEROUS DRIVING CONDITIONS.

STRONG WIND GUSTS..FREQUENT LIGHTNING...AND HEAVY RAINFALL WILL
ACCOMPANY THIS STORM AS IT MOVES SOUTH ALONG THE VOLUSIA COUNTY
COASTLINE THROUGH 400 PM. IF THE STORM INTENSIFIES FURTHER A SEVERE
WEATHER WARNING MAY BE ISSUED.

SPRATT
Special weather statement, Jun 16, 3:24 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
324 PM EDT THU JUN 16 2005

FLZ041-046-162015-
INLAND VOLUSIA COUNTY-SEMINOLE-
324 PM EDT THU JUN 16 2005

...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL
HAIL NORTHWESTERN SEMINOLE COUNTY...SOUTH CENTRAL VOLUSIA COUNTY...

AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER DE
BARY...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE MIDWAY.
Local storm report, Jun 16, 3:25 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
325 PM EDT THU JUN 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     DOWNBURST        2 E PORT ORANGE         29.12N 80.99W
06/16/2005                   VOLUSIA            FL   EMERGENCY MNGR

            SEABIRD MOBILE HOME PARK- 1 MOBILE HOME DESTROYED AND 2
            OTHERS DAMAGED

&&

FXD

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 2:27 PM EDTSpecial Marine WarningMLB2 hr
Jun 16, 5:05 PM EDTSevere Thunderstorm WarningMLBBrevard55 min
Jun 16, 5:09 PM EDTSevere Thunderstorm WarningMLBOrange, Osceola51 min
Jun 16, 6:15 PM EDTSevere Thunderstorm WarningMLBBrevard30 min
Jun 16, 6:18 PM EDTSpecial Marine WarningMLB117 min

Nearby

Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.